Indiana, 2021

Flash Flooding and Flood in Indiana, June 12, 2021

June 12, 2021 · NWS ILN · 10 events in 3 counties and zones

Scattered thunderstorms developed during the late afternoon and evening hours ahead of a cold front approaching the Ohio Valley Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the late afternoon and evening hours ahead of a cold front approaching the Ohio Valley Region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 12, 3:03 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 12, 3:03 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
403 PM EDT Sat Jun 12 2021

.SYNOPSIS...
A weak cold front will pass across the region late tonight into
Sunday. A second cold front will move through Monday afternoon
and evening. Cooler and drier air will then work in for mid
week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Scattered showers and thunderstorms across southern counties
will diminish with the loss of heating. Additional showers and
thunderstorms that have developed to the west closer to a weak
cold front will be able to sustain longer into the evening. Thus
expect them to move into the northwest counties. But they should
be on a diminishing trend. It is not clear whether precipitation
will completely dissipate as the front makes its way into the
area. Thus have maintained low chance PoPs near the forecast
boundary position. It will be another warm and muggy night with
lows in the upper 60s to around 70.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Weak front bisecting the area will continue slowly southeast
through the day. Atmosphere will be unstable and expect showers
and thunderstorms to develop and increase in coverage during the
late morning and early afternoon. This activity will push out of
the area before the day is through. Given forecast instability,
cannot rule out a few strong to severe storms. With the front
moving through along with clouds and precipitation, expect highs
to be a little lower with readings in the mid 80s.

In the wake of the front, some ridging will work in which will
allow skies to clear. Lows will fall back into the upper 50s to
lower 60s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Upper level troughing will begin settling into the Ohio Valley from
the northeast on Monday as a secondary cold front and weak surface
low sweep in from the north Monday afternoon. Showers and
thunderstorms are possible ahead of the front due to low level
convergence along the front, afternoon destabilization, and DCVA
associated with an upper level shortwave arriving with the surface
front. Winds shift from the west to the northwest by Monday evening
behind the front bringing cooler and drier air to the region.
Forecast highs are in the middle 80s and forecast lows Monday night
are in the upper 50s.

Upper level troughing amplifies over the Ohio Valley Tuesday through
Wednesday. Simultaneously, surface high pressure builds in from the
northwest. Fair weather will result with highs near 80 and lows in
the 50s under light northerly flow.

Temperatures start moderating on Thursday when surface high pressure
nudges east and upper level heights begin to rise. Developing
southerly flow raises highs into the lower 80s.

The pleasant surface high fully shifts east out of the area on
Friday and the next cold front may start approaching from the
northwest. This results in chances for rain by the end of the work
week.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR conditions will occur at the terminals through the early
part of the period with some cumulus which will likely diminish
towards 00Z. Scattered showers and thunderstorms will move in
from the northwest after 00Z although on a weakening trend.
There is enough of a chance to include VCTS at KDAY and VCSH at
KILN and KCMH/KLCK. This precipitation will occur ahead of a
weak front that will move across the region after 06Z. There is
at least a low potential for some additional showers with the
boundary.

Fog development, mainly ahead of the boundary in the
very moist airmass, is uncertain because it is not clear how
much cloud cover will occur. For now, have gone with a
persistence forecast at KLUK where reduced visibilities are most
likely. Looks like there is a window for lower visibilities at
KILN as well. But there is potential for fog to be more
extensive than what is currently reflected in the TAFs. VFR
will be prevalent late in the period with winds becoming
northwest at less than 10 kt in the wake of the front.

.OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Campbell
AVIATION...
Hazardous weather outlook, Jun 12, 9:47 AM EST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1047 AM EDT Sat Jun 12 2021

INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>046-
051>056-060>065-070>074-077-078-080-130845-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Highland-
1047 AM EDT Sat Jun 12 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ094>100-OHZ079-081-082-088-130845-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Brown-Adams-Pike-
Scioto-
1047 AM EDT Sat Jun 12 2021

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and thunderstorms are expected Sunday into middle
afternoon. A few of the storms could become strong to severe, with
damaging winds and large hail being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 12, 12:49 PM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
149 PM EDT Sat Jun 12 2021

KYZ098>100-121815-
Robertson KY-Mason KY-Lewis KY-
149 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MASON...ROBERTSON AND
NORTHWESTERN LEWIS COUNTIES UNTIL 215 PM EDT...

At 148 PM EDT, radar indicated a strong thunderstorm near Tollesboro,
moving south at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 35 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Maysville, Washington, Lewisburg, Tollesboro, Sardis, Blue Licks
Battlefield, Murphysville, Burika, Mount Gilead, Alhambra, Mays Lick,
Rectorville, Epworth, Ribolt, Peed, Fleming-Mason Airport,
Orangeburg, Helena, Glen Springs and Somo.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3844 8400 3844 8401 3854 8398 3864 8377
      3863 8376 3864 8371 3863 8366 3866 8364
      3869 8352 3850 8344 3848 8358 3851 8361
      3851 8363 3852 8363 3852 8365 3846 8386
      3849 8393 3845 8398 3842 8400
TIME...MOT...LOC 1748Z 352DEG 15KT 3861 8363

Coniglio
Special weather statement, Jun 12, 2:56 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
356 PM EDT Sat Jun 12 2021

KYZ094>096-122030-
Pendleton KY-Owen KY-Grant KY-
356 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT GRANT...SOUTHEASTERN OWEN AND
SOUTHWESTERN PENDLETON COUNTIES UNTIL 430 PM EDT...

At 356 PM EDT, radar indicated a strong thunderstorm over
Williamstown, moving south at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Williamstown, Dry Ridge, Corinth, Stewartsville, Elk Lake, Beechwood,
Harmony, Cherry Grove, Northcutt, Williamstown Lake, Natlee,
Knoxville, Twin Bridges, Keefer, Camp Northward, Needmore, New
Columbus, Holbrook, Lawrenceville and Cordova.

This includes I-75 in Kentucky between mile markers 144 and 160.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3835 8482 3865 8477 3876 8450 3854 8446
      3854 8448 3851 8449 3851 8452 3849 8456
      3835 8474 3834 8479
TIME...MOT...LOC 1956Z 353DEG 16KT 3864 8457

Coniglio
Special weather statement, Jun 12, 3:51 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
451 PM EDT Sat Jun 12 2021

INZ066-073-122115-
Franklin IN-Ripley IN-
451 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND
NORTHERN RIPLEY COUNTIES UNTIL 515 PM EDT...

At 451 PM EDT, radar indicated a strong thunderstorm near Lake
Santee, moving south at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Batesville, Versailles, Osgood, Oldenburg, Lake Santee, Holton,
Napoleon, Versailles Lake, Otter Village, Huntersville, Hamburg and
Ballstown.

This includes I-74 in Indiana between mile markers 145 and 152.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3919 8544 3927 8530 3941 8530 3942 8521
      3919 8513 3906 8526 3909 8544
TIME...MOT...LOC 2051Z 353DEG 17KT 3935 8530

Coniglio

The radar

The Indianapolis radar (KIND), 100 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood, 1 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
June 12, 4:26 PM EST to 4:28 PM EST
Where
Ripley County, 0.69 mi S of Napoleon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.190, -85.330

A power pole and wires were downed.

Thunderstorm Wind, Ripley

When
June 12, 4:35 PM EST to 4:37 PM EST
Where
Ripley County, 0.94 mi N of Osgood
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.143, -85.297

Several large limbs were downed just north of Jac-Cen-Del School.

Flash Flood, Ripley

When
June 12, 5:15 PM EST to 6:15 PM EST
Where
Ripley County, 0.69 mi N of Napoleon to 0.56 mi NNE of Napoleon
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.210, -85.330

Several inches of water were flowing across U.S. Route 421 in Napoleon.

Flash Flood, Ripley

When
June 12, 5:30 PM EST to 6:30 PM EST
Where
Ripley County, 0.88 mi NE of New Marion to 1.4 mi NE of New Marion
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.010, -85.360

High water was flowing over Old Michigan Road.

Flood, Ripley

When
June 12, 5:30 PM EST to 6:30 PM EST
Where
Ripley County, 0.99 mi SW of Napoleon to 0.96 mi NW of Osgood
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.188, -85.341

High water was reported on numerous roads between Napoleon and Osgood.

Thunderstorm Wind, Fayette

When
June 12, 6:08 PM EST to 6:10 PM EST
Where
Fayette County, 1.36 mi ENE of Nulltown
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.591, -85.148

A few trees were downed on County Road 350 S.

Hail, Fayette

When
June 12, 6:10 PM EST to 6:12 PM EST
Where
Fayette County, 1.27 mi ESE of Nulltown
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.570, -85.150

Thunderstorm Wind, Fayette

When
June 12, 6:16 PM EST to 6:18 PM EST
Where
Fayette County, 0.72 mi ESE of Nulltown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.574, -85.159

A few trees and power lines were downed near W County Road 480 S and State Route 121.

Thunderstorm Wind, Franklin

When
June 12, 6:30 PM EST to 6:32 PM EST
Where
Franklin County, 0.53 mi W of Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.500, -85.190

Several trees were downed.

Flash Flood, Fayette

When
June 12, 7:30 PM EST to 8:30 PM EST
Where
Fayette County, 1.08 mi NE of Nulltown to 1.06 mi NNW of Columbia
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.592, -85.157

Numerous roads were closed due to water flowing across them. These included State Route 121, Columbia Road, Flat Ridge Bridge, Ott Road and Laurel Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953856, 953857, 953853, 953852, 953855, 953860, 953858, 953859, 953861, 953854.